Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Lubbock, TX

April 20, 2014Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 20, 2014, 9:29 PM CDT for Childress County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2014, 9:29 PM CDT (02:29 UTC)
Expired
Apr 20, 2014, 10:00 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS54 KLUB 210229
SVRLUB
TXC075-210300-
/O.NEW.KLUB.SV.W.0009.140421T0229Z-140421T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
929 PM CDT SUN APR 20 2014

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1000 PM CDT

* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHILDRESS...
  AND MOVING EAST SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KIRKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3431 10001 3431 10009 3434 10030 3446 10033
      3451 10001 3434 9999
TIME...MOT...LOC 0229Z 277DEG 19KT 3444 10022

HAIL...1.25IN
WIND...60MPH

$$
1 follow-up statement
707 
WWUS54 KLUB 210244
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
944 PM CDT SUN APR 20 2014

TXC075-210300-
/O.CON.KLUB.SV.W.0009.000000T0000Z-140421T0300Z/
CHILDRESS TX-
944 PM CDT SUN APR 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHILDRESS COUNTY UNTIL 1000 PM CDT...

AT 942 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKLAND...AND
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KIRKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3431 10001 3431 10010 3432 10020 3434 10027
      3447 10028 3451 10001 3435 9999
TIME...MOT...LOC 0244Z 277DEG 19KT 3443 10012

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:24 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 20, 6:24 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT SUN APR 20 2014

.AVIATION...
UPPER LOW MOVING ACROSS THE PANHANDLE ATTM WITH SCATTERED SHOWERS
AND ISOLATED THUNDER UNDERNEATH IT. CONVECTION SHOULD SHIFT TO THE
EAST OF THE AREA BY 03Z. THREAT OF THUNDER AT EITHER TERMINAL IS
NON-ZERO BUT NOT BIG ENOUGH TO RUN WITH A PREVAILING OR TEMPO
GROUP ATTM. VFR CONDITIONS LIKELY THROUGH THE NIGHT WITH SMALL
CHANCE FOR SOME FOG AND/OR LOW CLOUDS AHEAD OF A COLD FRONT TOWARD
12Z...AGAIN THE CHANCE OF WHICH IS TOO SMALL TO INSERT MENTION
INTO EITHER TAF. FINALLY...WIND SWITCH TO NORTH WITH THE COLD
FRONT MONDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT SUN APR 20 2014/

SHORT TERM...
VIS SAT SHOWS A LINE OF CU DEVELOPING IN THE WESTERN TX PANHANDLE
AND IS GRADUALLY PUSHING EASTWARD WHILE DEVELOPING SOUTHWARD. A FEW
RETURNS HAVE SHOWED UP ON RADAR OVER PARMER COUNTY WHICH IS RIGHT IN
LINE WITH THIS CU DEVELOPMENT. THIS IS MOST LIKELY ASSOCIATED WITH
THE /DRY/ LINE AS SURFACE OBS INDICATE A SURFACE TROF IN THE
AFOREMENTIONED AREA WITH WESTERLY WINDS AND SLIGHTLY DRIER DEWPOINTS
MOVING IN BEHIND THE TROF. THE DRY LINE WILL CONTINUE WITH ITS
EAST/SOUTHEASTWARD MOVEMENT AS THE UPPER LEVEL LOW TO OUR NORTHWEST
MOVES CLOSER. CURRENT RAP ANALYSIS INDICATES THAT COLDER AIR ALOFT
IS PUSHING IN AND IS INCREASING OUR LAPSE RATES. SCATTERED SKIES ARE
HELPING AID SOME SURFACE HEATING IN TURN HELPING TO SLOWLY ERODE
WHAT CAP IS LEFT. AS CLEARER SKIES MOVE EASTWARD THIS SHOULD HELP
WARM THE SURFACE MORE TO THE POINT OF FULL CAP EROSION. THIS WILL
HELP FIRE CONVECTION MORE QUICKLY AS THE DRYLINE MOVES INTO THE
CENTRAL SOUTH PLAINS AND TX PANHANDLE. FORECAST SOUNDINGS CONTINUE
TO INDICATE THE POTENTIAL FOR STRONG TO SVR CONVECTION WITH CHANCES
INCREASING THROUGH THE AFTERNOON/EVENING EASTWARD. WHILE CAPE THERMO
PROFILES ARE ADEQUATE TO PRODUCE SVR HAIL AND WINDS...0-6KM SHEAR IS
HIGH END MARGINAL TOPPING OUT AT AROUND 40 KTS OVER THE ROLLING
PLAINS AND 35 KTS ALONG THE I27/HWY84 CORRIDOR. I HAVE KEPT
INHERITED POPS BEFORE 00Z WITH SVR MENTION AND INCREASED COVERAGE TO
50 POPS OVER THE ROLLING PLAINS FOR LATER TONIGHT.

PRECIP/CONVECTION CHANCES WILL QUICKLY DIMINISH AS THE DRY
LINE/UPPER LEVEL LOW MOVES EASTWARD AND AS A WEAK FRONT PUSHING INTO
THE AREA TOMORROW MORNING. TEMPS WILL BE WARM IN THE MID 70S TO 80S
TOMORROW AS CAA WILL BE WEAK AND SHORT LIVED DURING THE MORNING AND
SKIES WILL CLEAR MAKING WAY FOR SOLAR HEATING. ALDRICH

LONG TERM...
LITTLE CHANGE FOR THE EXTENDED PORTION OF THE FORECAST THIS GO AROUND.
WE CONTINUE TO LOOK FOR WARMER TEMPS AND A RETURN TO SOUTH BREEZES
TUESDAY AS SHORTWAVE RIDGE BRIEFLY TRANSITS WTX DOWNSTREAM OF A
FAIRLY DEEP TROUGH MOVING ACROSS THE WEST. FAIRLY ROBUST MOISTURE
RETURN IS EXPECTED TUESDAY NIGHT ON THE NOSE OF THE LLJ. THE GFS AND
ECMWF REMAIN IN DECENT AGREEMENT THAT AS THE SHORTWAVE TROUGH
CROSSES THE ROCKIES...A DRYLINE SHOULD DEVELOP ACROSS THE SRN
PLAINS. MODELS ARE STILL IN FLUX WITH THE EAST-WEST POSITION OF
THE DRYLINE BY PEAK HEATING...BUT IT APPEARS LIKELY IT WILL BE
SOMEWHERE IN THE VICINITY OF THE CAPROCK ESCARPMENT. WE CONTINUE
TO CARRY A SLIGHT CHANCE OF TSTMS TO THE EAST OF THE DRYLINE...AND
HAVE BUMPED POPS UP SLIGHTLY INTO THE CHANCE CATEGORY ACROSS THE
NE ZONES. A WEAK COLD FRONT WILL FOLLOW ON THURSDAY...ALTHOUGH IT
MAY NOT PASS THROUGH THE ENTIRE CWA BEFORE LIFTING. ANOTHER LARGE
TROUGH WILL FOLLOW FOR NEXT WEEKEND...ALTHOUGH THERE CONTINUES TO
BE A LOT OF UNCERTAINTY REGARDING THE STRENGTH AND ORIENTATION OF
THE MID-LVL FLOW ACROSS THE SRN PLAINS AND WHETHER OR NOT WE CAN
HOLD ON TO LOW-LVL MOISTURE. DRYLINE ACTIVITY MAY BE POSSIBLE SAT
AND SUN ACROSS ERN ZONES...BUT HAVE MAINTAINED POPS BELOW MENTION
FOR NOW. AFTER A BRIEF COOL DOWN MOST AREAS ON THURSDAY....TEMPS
SHOULD BE A LITTLE ABOVE NORMAL HEADING INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  74  51  79  52 /  10  10   0   0   0
TULIA         51  76  50  80  55 /  30  10   0   0   0
PLAINVIEW     53  78  51  81  56 /  20  10   0   0   0
LEVELLAND     54  80  54  82  59 /  10  10   0   0   0
LUBBOCK       55  81  56  81  60 /  20  10   0   0   0
DENVER CITY   55  78  55  82  61 /  10  10   0   0   0
BROWNFIELD    54  79  56  83  60 /  10  10   0   0   0
CHILDRESS     58  82  56  82  57 /  50  10   0   0   0
SPUR          58  83  57  82  60 /  40  10   0   0   0
ASPERMONT     60  85  58  83  61 /  40  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 20, 11:44 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CDT SUN APR 20 2014

TXZ021>044-211645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1144 AM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
WITH THE ARRIVAL OF AN UPPER LEVEL STORM SYSTEM. THE INITIAL
DEVELOPMENT OF THESE STORMS IS EXPECTED TO TAKE PLACE ALONG A
NORTHEAST TO SOUTHWEST LINE STRETCHING FROM ROUGHLY CASTRO AND
SWISHER COUNTIES TO PERHAPS TERRY COUNTY. THESE STORMS WILL THEN
LIKELY GRADUALLY INCREASE IN STRENGTH AS THEY PROGRESS EASTWARD
INTO A MORE SUITABLE ENVIRONMENT. THE GREATEST CHANCES FOR SEVERE
WEATHER WILL EXIST FROM ROUGHLY THE VICINITY OF THE CAPROCK
ESCARPMENT AND EASTWARD INTO THE ROLLING PLAINS. A FEW OF THE
STRONGEST THUNDERSTORMS OF THE DAY MAY BE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. IN
ADDITION...A BRIEF TORNADO OR TWO CANNOT BE RULED
OUT...HOWEVER...THE LIKELIHOOD OF THIS OCCURRING APPEARS TO BE
LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE POSSIBLE AGAIN FOR THE EASTERN SOUTH PLAINS
AND ROLLING PLAINS WEDNESDAY AFTERNOON. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING ACROSS THE EASTERN SOUTH PLAINS AND MOST OF THE ROLLING
PLAINS.

In the hours before

Special weather statement, Apr 20, 7:32 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
732 PM CDT SUN APR 20 2014

TXZ026-210100-
CHILDRESS-
732 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS COUNTY...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN CHILDRESS
COUNTY...MOVING EAST NORTHEAST AT 25 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3433 10039 3452 10041 3461 10000 3465 9999
      3434 9999
TIME...MOT...LOC 0031Z 228DEG 28KT 3447 10021
Local storm report, Apr 20, 7:49 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
749 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             CHILDRESS               34.42N 100.25W
04/20/2014  E1.75 INCH       CHILDRESS          TX   LAW ENFORCEMENT

            QUARTER TO GOLF BALL SIZED HAIL ON THE GROUND

&&

EVENT NUMBER LUB1400064

FB
Local storm report, Apr 20, 8:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
818 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CHILDRESS               34.42N 100.25W
04/20/2014  E2.75 INCH       CHILDRESS          TX   PUBLIC

&&

EVENT NUMBER LUB1400065

FB
Special weather statement, Apr 20, 8:28 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
828 PM CDT SUN APR 20 2014

TXZ031-032-037-038-210145-
COTTLE-DICKENS-KING-MOTLEY-
828 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...MOTLEY...KING AND
DICKENS COUNTIES...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN MOTLEY COUNTY...MOVING EAST AT
20 MPH.

IN ADDITION...PENNY SIZE HAIL...ARE POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3406 10035 3384 10027 3376 10066 3394 10072
TIME...MOT...LOC 0128Z 253DEG 15KT 3388 10059
Special weather statement, Apr 20, 9:00 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT SUN APR 20 2014

TXZ031-037-210215-
DICKENS-MOTLEY-
900 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY  AND DICKENS COUNTIES...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL DICKENS COUNTY...
MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3387 10063 3378 10062 3367 10068 3378 10091
      3394 10081
TIME...MOT...LOC 0159Z 297DEG 16KT 3382 10076
Special weather statement, Apr 20, 9:16 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
916 PM CDT SUN APR 20 2014

TXZ037-210245-
DICKENS-
916 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DICKENS COUNTY...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DICKENS COUNTY...MOVING
SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3376 10083 3384 10077 3383 10055 3382 10052
      3355 10052
TIME...MOT...LOC 0216Z 306DEG 16KT 3378 10068

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:10 PM CDTSevere Thunderstorm WarningLUBChildress20 min
Apr 20, 7:32 PM CDTSpecial Weather StatementLUBChildress28 min
Apr 20, 7:47 PM CDTSevere Thunderstorm WarningLUBChildress28 min
Apr 20, 8:15 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle30 min
Apr 20, 8:28 PM CDTAreal Flood AdvisoryLUBChildress2 hr
Apr 20, 8:28 PM CDTSpecial Weather StatementLUBCottle17 min
Apr 20, 8:45 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle30 min
Apr 20, 8:46 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley29 min
Apr 20, 8:57 PM CDTSevere Thunderstorm WarningLUBChildress, Hall33 min
Apr 20, 9:00 PM CDTSpecial Weather StatementLUBDickens15 min
Apr 20, 9:16 PM CDTSpecial Weather StatementLUBDickens29 min
Apr 20, 9:30 PM CDTSpecial Weather StatementLUBCottle30 min
Apr 20, 9:39 PM CDTSpecial Weather StatementLUBCottle21 min
Apr 20, 10:01 PM CDTSpecial Weather StatementLUBCottle29 min
Apr 20, 10:21 PM CDTSevere Thunderstorm WarningLUBDickens, King24 min
Apr 20, 10:44 PM CDTSevere Thunderstorm WarningLUBKing31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.